News

Print
Press Enter to show all options, press Tab go to next option

News

Print
Press Enter to show all options, press Tab go to next option

Cough Syrup Alert

Teens Turn to Cough Syrup to Get High

Post Date:07/01/2002

A rising number of teens are misusing cough syrup containing dextromethorphan (DXM) in order to get high, the Scripps Howard Foundation reported Sept. 9.

According to addiction experts, cough syrup's inexpensive price and easy availability is attracting adolescents.

Communities nationally are reporting an increase in reported cases of DXM abuse. For instance, in 2000 the Maryland Poison Center reported 18 cases of intentional exposure by teens to DXM, while the Cincinnati Drug and Poison Center reported 19 cases over a six-week period.

Experts also warned about a growing trend where teens use DXM with other drugs to mask the unpleasant taste and effects of cough syrup. Use of Coricidin tablets to get high also is on the rise among teens.

"You don't see that many people just taking DXM. It's used in combination with marijuana, ecstasy, and alcohol," said Dr. John P. Keppler, clinical director of the Texas Commission on Alcohol and Drug Abuse (TCADA).

Keppler said that high doses of DXM mimic the euphoric and hallucinogenic effects of ecstasy. "They're trying to have an almost psychedelic experience similar to LSD," said Keppler. "It alters your perception of reality. People report having creative dreamlike experiences and a dissociative experience. Some people feel it gives them euphoria. It's similar to PCP in that sense."

Keppler said that misuse of the legal drug could be just as harmful as taking illegal drugs. Among the possible side-effects of excessive DMX use are loss of balance, increased pulse, hypothermia, severe high blood pressure, loss of consciousness, mania, loss of muscle control, permanent brain damage, coma, seizures, cerebral hemorrhages, and stroke.

Return to full list >>